Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 251, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 27, 2005, 1:37 PM CST for Dickinson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2005, 1:37 PM CST (19:37 UTC)
- Expired
- Nov 27, 2005, 2:15 PM CST
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 12:36 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 271940
SVRTOP
KSC041-272015-
/O.NEW.KTOP.SV.W.0251.051127T1937Z-051127T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CST SUN NOV 27 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 215 PM CST
* AT 138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF HOPE...OR ABOUT 13 MILES SOUTHEAST OF ABILENE...MOVING
NORTH AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS ABOUT 3 MILES
NORTHWEST OF HERINGTON ALSO MOVING NORTH AT 40 MPH.
A STORM SPOTTER REPORTED QUARTER SIZE HAIL IN HOPE AROUND 134 PM.
* LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...
ABILENE...
CHAPMAN...
MOONLIGHT...
TALMAGE...
MANCHESTER...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THESE
STORMS. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3860 9715 3861 9692 3912 9699 3913 9736
3887 9736
$$1 follow-up statement
000
WWUS53 KTOP 271953
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CST SUN NOV 27 2005
KSC041-272015-
/O.CON.KTOP.SV.W.0251.000000T0000Z-051127T2015Z/
DICKINSON-
151 PM CST SUN NOV 27 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR DICKINSON COUNTY...
AT 149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTH OF HOPE...OR ABOUT 12 MILES SOUTHEAST OF
ABILENE. THE STORM WAS MOVING TO THE NORTH AROUND 40 MPH.
LOCATIONS IMPACTED INCLUDE...
TALMAGE...MOONLIGHT...MANCHESTER...CHAPMAN...ENTERPRISE AND ABILENE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM NEAR HOPE AROUND
130 PM.
THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3860 9715 3861 9692 3912 9699 3913 9736
3887 9736
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 4:55 AM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Nov 27, 4:55 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 455 AM CST SUN NOV 27 2005 .DISCUSSION... PRECIPITATION TYPE...AMOUNTS AND TIMING ARE MAIN FCST CONCERNS. WATER VAPOR IMAGERY SHOWING DIGGING AND AMPLIFYING UPPER TROUGH INTO THE SOUTHERN ROCKIES. THIS SYSTEM WILL CONTINUE TO DEEPEN RAPIDLY TODAY WITH SFC LOW OVER SOUTHWEST KS THIS MORNING LIFTING NORTHEAST TO NEAR MHK BY THIS EVENING AND INTO SOUTHEAST NE LATER TONIGHT. THIS WILL KEEP THE SOUTHERN AND EASTERN PORTIONS OF THE CWA IN THE WARMER SECTOR OF THE STORM THROUGH TONIGHT WITH THE COLDER AIR POURING INTO THE NORTH CENTRAL COUNTIES TOWARDS MIDNIGHT WHERE A CHANGEOVER TO SNOW WILL BEGIN. AHEAD OF THE SFC LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY IN THE AFTERNOON AND RACE NORTHEAST THROUGH THIS EVENING OVER THE EASTERN COUNTIES AS THE COLD RAIN AND SNOW BEGIN WEST. WITH IMPRESSIVE SHEAR PARAMETERS...DYNAMICS AND STEEPENING LAPSE RATES...SEVERE THUNDERSTORMS WITH WIND AND HAIL POTENTIAL ARE POSSIBLE...ESPECIALLY FAR EASTERN CWA...ALTHOUGH MOSTLY CLOUDY SKIES WILL BE A NEGATIVE FACTOR ON DESTABILIZATION. HIGHS TODAY WILL BE CHALLENGING WITH FRONT EDGING EASTWARD ALONG WITH CLOUDS AND PRECIP POTENTIAL. FOR NOW...WILL RANGE FROM MID/UPPER 50S NORTHCENTRAL TO MID/UPPER 60S SOUTHEAST COUNTIES. AT THIS TIME...APPEARS AROUND AN INCH OF SNOW IS POSSIBLE FAR NORTHWEST CWA TONIGHT WITH MUCH LIGHTER AMOUNTS FURTHER EAST ACROSS WEST AND NORTHERN CWA AS GROUND TEMPS WILL REMAIN WARM AS CHANGEOVER OCCURS SO THAT THE LENGTH OF TIME ON ACCUMULATING SNOW RATES IS IN QUESTION. AS A RESULT...HAVE HELD OFF ON ISSUING ANY ADVISORY FOR THE SNOW WITH AMOUNTS STILL IN QUESTION. MUCH HEAVIER SNOWFALL AMOUNTS WILL OCCUR NOT TOO FAR TO THE NORTH AND WEST OF THE CWA TONIGHT. LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MAINLY THE NORTHERN CWA ON MONDAY...BUT AMOUNTS WILL BE MINOR...DIMINISHING MONDAY EVENING. STRONG GUSTY WINDS WILL DEVELOP BEHIND THE COLD FRONT TONIGHT AND CONTINUE INTO MONDAY AS HIGHS GENERALLY STAY IN THE 30S WITH SOME LOW 40S EARLY EASTCENTRAL. FEW OR NO CHANGES MADE TO GRIDS BEYOND MONDAY NIGHT AS ANOTHER SHORTWAVE MOVES THROUGH THE CWA WEDNESDAY AND WEDNESDAY NIGHT PROVIDING ANOTHER CHANCE FOR RAIN OR SNOW. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CST SUN NOV 27 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-281600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 954 AM CST SUN NOV 27 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE. WHILE THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED TORNADO CAN NOT BE RULED OUT. FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Special weather statement, Nov 27, 9:56 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 956 AM CST SUN NOV 27 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-271800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 956 AM CST SUN NOV 27 2005 ...A MIX OF HAZARDOUS WEATHER CONDITIONS EXPECTED TODAY AND TONIGHT... A STRONG SYSTEM MOVING OUT OF THE ROCKIES TODAY WILL BRING STRONG THUNDERSTORMS...STRONG WINDS...AND SNOWFALL TO PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. AS THE SYSTEM APPROACHES...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS ARE EXPECTED MAINLY ALONG AND EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE. THESE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AS THE SYSTEM MOVES NORTHEAST TONIGHT...STRONG NORTHWESTERLY WINDS ON THE BACK OF THE SYSTEM WILL BRING IN MUCH COLDER AIR...AND CHANGE ONGOING RAINFALL OVER TO SNOW AROUND MIDNIGHT IN NORTHEAST AND NORTH CENTRAL KANSAS. WHILE ACCUMULATIONS MAY ONLY REACH A FEW INCHES...SUSTAINED WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL CREATE BLOWING AND DRIFTING OF SNOWFALL. EXPECT REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS IN SNOWFALL...MAINLY ALONG AND NORTHWEST OF A MARYSVILLE TO ABILENE TO CLAY CENTER LINE. AS THE COLD AIR MOVES IN QUICKLY...RAIN COVERED ROADWAYS MAY QUICKLY BECOME SLICK IN ICE AND SNOW. THIS IS A POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 27, 1:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CST SUN NOV 27 2005 KSZ021>024-026-034>040-054>056-058-059-272115- CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 104 PM CST SUN NOV 27 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 17 COUNTIES IN EAST CENTRAL KANSAS ANDERSON COFFEY DOUGLAS FRANKLIN GEARY LYON MORRIS OSAGE SHAWNEE WABAUNSEE IN NORTH CENTRAL KANSAS CLAY DICKINSON OTTAWA IN NORTHEAST KANSAS JACKSON JEFFERSON POTTAWATOMIE RILEY THIS INCLUDES THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA... JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA.
Local storm report, Nov 27, 1:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL HOPE 38.69N 97.08W
11/27/2005 1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 9:17 AM CST | Winter Weather Advisory | TOP | Clay, Cloud, Marshall, Ottawa, Republic, Washington | 42 hr |
| Nov 27, 1:56 PM CST | Tornado Warning | TOP | Dickinson | 64 min |
| Nov 27, 2:19 PM CST | Severe Thunderstorm Warning | TOP | Clay | 56 min |
| Nov 27, 2:21 PM CST | Tornado Warning | TOP | Geary, Morris | 39 min |
| Nov 27, 2:39 PM CST | Severe Thunderstorm Warning | TOP | Coffey | 51 min |
| Nov 27, 2:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Nov 27, 2:55 PM CST | Severe Thunderstorm Warning | TOP | Osage | 50 min |
| Nov 27, 2:56 PM CST | Tornado Warning | TOP | Geary, Riley | 49 min |
| Nov 27, 3:01 PM CST | Tornado Warning | TOP | Morris | 14 min |
| Nov 27, 3:18 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 42 min |
| Nov 27, 3:41 PM CST | Tornado Warning | TOP | Pottawatomie, Riley | 49 min |
| Nov 27, 3:56 PM CST | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Nov 27, 4:00 PM CST | Severe Thunderstorm Warning | TOP | Brown, Douglas, Jackson, Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.